Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 210, NWS Wilmington, OH

November 29, 2022Brown County, Clermont County, Highland County, Ohio; Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 29, 2022, 10:28 PM EST for Brown County, Clermont County, Highland County, Ohio; Bracken County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2022, 10:28 PM EST (03:28 UTC)
Expired
Nov 29, 2022, 10:52 PM EST
In force
24 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bracken County, KY, Brown County, OH, Clermont County, OH, Highland County, OH

The radar

The Cincinnati radar (KILN), 52 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 513 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
513 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 6:49 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 29, 6:49 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
649 PM EST Tue Nov 29 2022

.SYNOPSIS...
Rain and gusty winds are expected tonight, with a cold front
moving through on Wednesday morning. Much colder air will move
in for Wednesday and Thursday, with temperatures moderating by
Friday. Precipitation chances may return again on Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As discussed by previous forecasts, the overall themes for the
upcoming period of active weather are mostly unchanged. A
strengthening low pressure passing to the north supplies an
active near term period with increasing chances for rain and
breezy conditions.

Rain details: Already observing showers with a few embedded
thunderstorms across Indiana developing within the well
advertised positive theta-e advection region east of the cold
front. Expect these to expand in coverage throughout the evening
hours as mass convergence increases ahead of the approaching
trough. Steep mid-level lapse rates advecting in from the
southwest supply enough support for mentions of thunder through
the evening and overnight. In individual cores, some small hail
is certainly possible. Rainfall amounts are generally expected
to be between 0.25-0.50 area wide with some isolated corridors
close to an inch where thunderstorms occur. The cold front
passes through the area between 2 am and 7 am, with rain coming
to an end as it passes.

Wind details: Several features support elevated winds through
the evening and into the early morning hours. The first is
associated with the enhanced flow tied to the system. Typically,
the warm air advection winds struggle to mix down to the
surface regularly, resulting in sporadic bursts of gusts. As the
showers and convection move through this evening and into the
overnight, regular gusts of 25-35 mph are forecast, but sporadic
gusts between 35-45 mph are possible. The second feature
bringing elevated wind gusts tonight is the passage of the cold
front. As the cold front passes, pressure fluctuations with the
front will result in a brief period of gusty winds along and
behind the front. Once again, locally strong wind gusts up to
35-45 mph are possible, but given the brief nature and the lack
of confidence in gusts over 45 mph, have opted to not issue an
advisory for these conditions. Will instead issue an SPS across
the whole area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Cold front will be near the US-23 corridor toward the beginning
of the short term with the elevated winds ongoing area wide.
Rainfall chances quickly decreases behind the front with high
confidence in dry conditions for the rest of the period.

Cold air rushes in behind the front, making the high
temperatures for the day during the early morning hours. The
afternoon temperatures will only slightly moderate during the
afternoon with 30s forecast area wide. The 30s may be avoided in
the far southeastern counties along the Ohio River.

The biggest question for the day Wednesday is whether or not
clouds clear during the afternoon. There will be area wide
improvements after the front passes, but once the sun rises and
heating occurs in the area of cold air advection expect cloud
cover to expand once again. Models typically struggle with cold
air advection cloud coverage so tried to be more aggressive than
current blends.

Winds are above 10 knots through the period, but wind gusts of
25-35 mph gradually decrease through the later portion of the
day and into the overnight. Surface high pressure builds over
the region into the morning hours with decreasing winds into
Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Although dry conditions will start out the long term on
Thursday, a majority of the long term time period will be
active. Rain will start to move into the region Friday night as
a system approaches the region. A cold front will move through
on Saturday. Dry conditions will return by Saturday night with
cooler air moving in after the front.

Dry conditions are expected for a majority of the daytime hours
on Sunday before several waves of precipitation move into the
area for next week. Later Sunday through Tuesday will be a rainy
timeframe. There will be the potential for some moderate to
heavy rainfall during this time and will have to continue to
monitor for potential additional messaging with this system.
While models are in general agreement on the main aspects of
this system, there are some differences in the details on timing
and location. Will hold off on mention in HWO for another day
until there is greater confidence in location of heavier
rainfall. Right now the heavier rainfall looks to be situated
along and southeast of Interstate 71.

There will be some non diurnal temperatures during the long
term time frame and have timed out temperatures based on current
thinking of timing. In addition, increased winds Friday night
and Saturday with some wind gusts of 30 to 40 mph possible on
Saturday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Approaching low pressure system to bring lowering ceilings and
scattered to numerous showers as we approach and pass midnight.
Thunderstorms will be isolated in nature, so have included a
vcts group to express this. Visibility may drop very briefly
into the IFR range during the storms, so will handle this with
tempo groups as we start to get an idea of coverage and timing
heading into the overnight.

Wind gusts will becoming more numerous over the next few hours.
Seeing some gusts in the 20-30 knot range just upstream in
Indiana, so have this potential starting with the first line of
the TAF. Gusts will be found out the south ahead of the cold
front early tonight, then be more westerly late, after the front
moves through the region.

There is pretty good agreement that the low-level clouds will
scatter out in cold/dry air advection tomorrow.

OUTLOOK... MVFR ceilings and visibilities are possible again
Friday night into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Nov 29, 5:30 AM EST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
530 AM EST Tue Nov 29 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
530 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Windy conditions are expected tonight into Wednesday morning, with
occasional gusts of up to 40 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Nov 29, 9:39 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
939 PM EST Tue Nov 29 2022

KYZ096>099-OHZ078-079-300315-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-Clermont OH-Brown OH-
939 PM EST Tue Nov 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MASON,
ROBERTSON, BRACKEN, SOUTHEASTERN PENDLETON, SOUTHEASTERN CLERMONT AND
SOUTHWESTERN BROWN COUNTIES THROUGH 1015 PM EST...

At 939 PM EST, a strong thunderstorm was located near Falmouth,
moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Maysville, Falmouth, Ripley, Augusta, Felicity, Brooksville, Morgan,
Dover, Higginsport, Germantown, Chilo, Browning Corner, Willow Grove,
Bradford, Stonewall, Powersville, Feesburg, Johnsville, South Ripley
and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3853 8418 3854 8416 3856 8417 3855 8420
      3855 8421 3856 8422 3857 8420 3858 8421
      3856 8439 3856 8442 3855 8442 3859 8446
      3891 8399 3871 8377 3852 8418
TIME...MOT...LOC 0239Z 233DEG 56KT 3857 8431

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Nov 29, 9:52 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
952 PM EST TUE NOV 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             1 NNW JOHNSVILLE        38.76N 84.15W
11/29/2022  M0.50 INCH       BRACKEN            KY   EMERGENCY MNGR

            1/4 TO 1/2 INCH HAIL REPORTED AT 1109 AND AA.

&&

JEG
Special weather statement, Nov 29, 10:21 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1021 PM EST Tue Nov 29 2022

KYZ096-097-OHZ078-079-300345-
Pendleton KY-Bracken KY-Clermont OH-Brown OH-
1021 PM EST Tue Nov 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN BRACKEN,
NORTHEASTERN PENDLETON, SOUTHEASTERN CLERMONT AND CENTRAL BROWN
COUNTIES THROUGH 1045 PM EST...

At 1021 PM EST, a strong thunderstorm was located near Neville,
moving northeast at 70 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to outdoor objects.

Locations impacted include...
Georgetown, Mount Orab, Bethel, Williamsburg, Augusta, Felicity,
Brooksville, Russellville, Hamersville, Higginsport, Moscow, Neville,
Chilo, Mount Auburn, Browning Corner, Willow Grove, Bradford,
Saltair, Ivor and Point Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3861 8421 3874 8436 3906 8405 3901 8382
      3890 8369
TIME...MOT...LOC 0321Z 227DEG 60KT 3874 8422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH

Hatzos
Local storm report, Nov 29, 10:27 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EST TUE NOV 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             1 NNW JOHNSVILLE        38.76N 84.15W
11/29/2022  M0.25 INCH       BRACKEN            KY   EMERGENCY MNGR

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 10:21 PM ESTSpecial Weather StatementILNBrown24 min
Nov 29, 10:51 PM ESTSpecial Weather StatementILNHighland24 min
Nov 29, 11:10 PM ESTSpecial Weather StatementILNRoss35 min
Nov 29, 9:04 PM ESTSevere Thunderstorm WarningILNGrant, Owen, Pendleton41 min
Nov 29, 9:39 PM ESTSpecial Weather StatementILNBracken36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.